New York, 2019

Rip Current in New York, July 30 to 31, 2019

July 30 to 31, 2019 · NWS OKX · 1 event in 1 county or zone

Persistent southwest flow, 3 to 4 ft winds waves, and high astronomical tides resulted in moderate rip current activity on July 30th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Persistent southwest flow, 3 to 4 ft winds waves, and high astronomical tides resulted in moderate rip current activity on July 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 30, 6:35 PM EST, 25 minutes earlier.

Area forecast discussion, Jul 30, 6:35 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service New York NY
735 PM EDT Tue Jul 30 2019

.SYNOPSIS...
A cold front will slowly approach and cross the area Wednesday
night. Weak high pressure gradually builds into the region Thursday,
and settles over the region through the weekend and into the
early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Earlier thunderstorm activity has acted to stabilize a large
portion of the forecast area, though locations to the north and
west of the city still have potential for thunderstorms to
develop and/or move into the region for the next few
hours. Main hazards will be brief locally heavy rain,
frequent lightning and gusty winds. Eventually the loss of
daytime heating will result in a decrease in instability, with
any thunderstorm activity quickly diminishing thereafter.

Otherwise, a mainly clear night with temperatures cooling into the
upper 60s to 70s tonight.

There is a moderate risk of rip current development for the Atlantic
Ocean beaches for the rest of today.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
An upper-level trough axis and slow moving cold front will slowly
work its way towards the region on Wednesday. More widespread
convective development will initiate during the day as
shortwave energy interacts with a pre-frontal trough.

SPC has placed the entire region in a marginal risk for severe
weather on Wednesday. Mid-level southwesterly flow of 25-30 kts
should be sufficient enough to support convective maintenance.
With moderate instability, steepening low-level lapse rates and
enhanced mid-level flow, any stronger storm will be able to
produce isolated damaging wind gusts.

Locally heavy rainfall is also possible as precipitable water values
near 2 inches. The main threat will be minor urban and poor drainage
flooding. Localized flash flooding cannot be ruled out if any storms
train over the same area with relatively weak steering flow.
Therefore, WPC has placed most of the area in a marginal risk for
excessive rainfall.

Despite a humid air mass in place, air temperatures on Wednesday are
likely to be several degrees cooler, with highs only in the mid
80s, so an extension of the heat advisory was not warranted.

The cold front will push through the region late Wednesday night,
with chances of rain and thunderstorms diminishing after dark.
Overnight lows will fall into the upper 60s to lower 70s.

There is a low risk of rip current development at Atlantic
Ocean beaches on Wednesday.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Dry weather returns on Thursday. Humidity levels will drop slightly
for late Thursday and Thursday night. Temperatures on Thursday will
be in the low to mid 80s.

Dry weather expected Friday and through the beginning of the week
with temperatures in the low to mid 80s. However, a few showers/t-
storms can not be ruled out, especially during the afternoon.

Late in the period a deeper Northeastern US trough is getting
established. At this time will continue with chance POPs for
Tuesday.  Temperatures overall should average near to slightly above
normal along with moderate levels of humidity continuing.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
A cold front slowly approaches from the west tonight and
Wednesday.

Mainly VFR through tonight and Wednesday morning. An isolated
shower/thunderstorm is possible early this evening (KSWF), which
could result in MVFR or lower conditions briefly.
Patchy fog is also possible, especially at KGON late tonight.

Will maintain mention of thunder in the TAFS Wednesday
afternoon. Good chance for thunder and MVFR or lower conditions
at times late in the day.

Winds diminish this evening, becoming light and variable in
some locations. Winds increase from the south/southwest
Wednesday, then lighten late afternoon as the front approaches
the area.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: South winds 15-20kt diminishes quickly this
evening. Thunderstorms possible Wednesday afternoon.

KLGA TAF Comments: South winds continue to diminish this
evening. Thunderstorms possible Wednesday afternoon.

KEWR TAF Comments: South winds continue to diminish this
evening. Thunderstorms possible Wednesday afternoon.

KTEB TAF Comments: Thunderstorms possible Wednesday afternoon.

KHPN TAF Comments: Thunderstorms possible Wednesday afternoon.

KISP TAF Comments: South winds continue to diminish this
evening. Thunderstorms possible Wednesday afternoon.

.OUTLOOK FOR 00Z THURSDAY THROUGH SUNDAY...
.Wednesday night...Showers/tstms end in the evening, with
generally VFR thereafter outside of any patchy fog.
.Thursday...VFR.
.Friday...Mainly VFR, except for a few showers or thunderstorms in
the afternoon/evening.
.Saturday and Sunday...Mainly VFR, except for a few showers or
thunderstorms that may develop in the afternoon.

&&

.MARINE...
Winds and seas will remain below Small Craft Advisory criteria
through Wednesday.

Sub SCA conditions are generally expected to continue during the
late week and into the weekend with a weak flow regime.

&&

.HYDROLOGY...
No widespread hydrologic impacts expected through tonight.

Showers and thunderstorms are likely Wednesday afternoon into early
Wednesday evening. Minor urban and poor drainage flooding is
possible with any thunderstorms and localized flash flooding cannot
be ruled out.

No widespread hydrologic impacts are forecast Thursday into early
next week.

&&

.TIDES/COASTAL FLOODING...
Astronomical tides are running high due to a new moon.
Localized minor coastal flooding is possible on the south shore
bays and western Long Island Sound with evening high tides on
Wednesday and Thursday. Positive tidal departures as low as 1/4
to 1/2 ft are needed in spots for minor flood thresholds to be
reached.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 9 PM EDT this evening for CTZ005>012.
NY...Heat Advisory until 9 PM EDT this evening for NYZ067>075-
     078>080-176>179.
NJ...Heat Advisory until 9 PM EDT this evening for NJZ002-004-006-
     103>108.
MARINE...None.

&&

SYNOPSIS...CB/Fig
NEAR TERM...CB/MD
SHORT TERM...CB
LONG TERM...Fig
AVIATION...PW
MARINE...CB/Fig
HYDROLOGY...CB/Fig
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Jul 30, 2:31 PM EST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
331 PM EDT Tue Jul 30 2019

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>080-176>179-311945-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
331 PM EDT Tue Jul 30 2019

...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ330-335-338-340-345-350-353-355-NYZ081-311945-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Southeastern Suffolk-
331 PM EDT Tue Jul 30 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
southeast New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 30, 2:32 PM EST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service New York NY
332 PM EDT Tue Jul 30 2019

NYZ067-302015-
Orange-
332 PM EDT Tue Jul 30 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ORANGE COUNTY...

At 332 PM EDT, a strong thunderstorm was located over Matamoras,
moving northeast at 20 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Middletown, Port Jervis, Howells, Cuddebackville, Otisville,
Huguenot, Scotchtown, Deerpark, Mechanicstown, Slate Hill and
Circleville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4146 7475 4148 7476 4149 7473 4150 7448
      4157 7442 4145 7434 4133 7462 4136 7469
      4137 7469 4138 7471 4139 7471 4140 7474
      4143 7474 4143 7475 4144 7476
TIME...MOT...LOC 1932Z 236DEG 18KT 4136 7474

MD
Local storm report, Jul 30, 2:42 PM EST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
342 PM EDT TUE JUL 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     TSTM WND DMG     ROCKY POINT             40.95N  72.93W
07/30/2019                   SUFFOLK            NY   PUBLIC

            TREES DOWN ON ROCKY POINT BUSINESS DISTRICT BYPASS.

&&

DBR
Special weather statement, Jul 30, 2:42 PM EST, 4 hours 18 minutes before
Special Weather Statement
National Weather Service New York NY
342 PM EDT Tue Jul 30 2019

NYZ069>071-302015-
Rockland-Southern Westchester-Northern Westchester-
342 PM EDT Tue Jul 30 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WESTCHESTER AND ROCKLAND
COUNTIES...

At 342 PM EDT, a strong thunderstorm was located over Orangeburg, or
over Nyack, moving northeast at 10 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Ossining, Tarrytown, Dobbs Ferry, Nyack, Tappan, Pearl River,
Hawthorne, Orangeburg, Upper Nyack, Valley Cottage, Congers,
Briarcliff Manor, Pleasantville, Irvington and Blauvelt.

LAT...LON 4107 7370 4106 7369 4100 7389 4100 7391
      4102 7396 4105 7401 4108 7403 4122 7386
TIME...MOT...LOC 1942Z 230DEG 10KT 4107 7394

MD
Local storm report, Jul 30, 4:18 PM EST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
518 PM EDT TUE JUL 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     HAIL             WADING RIVER            40.95N  72.82W
07/30/2019  E0.75 INCH       SUFFOLK            NY   PUBLIC

&&

DBR
Local storm report, Jul 30, 4:53 PM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
553 PM EDT TUE JUL 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     FLASH FLOOD      SPARROW BUSH            41.40N  74.72W
07/30/2019                   ORANGE             NY   PUBLIC

            STATE ROUTE 42 CLOSED.

&&

DBR
Special weather statement, Jul 30, 6:26 PM EST, 34 minutes before
Special Weather Statement
National Weather Service New York NY
726 PM EDT Tue Jul 30 2019

NYZ067-310015-
Orange-
726 PM EDT Tue Jul 30 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ORANGE COUNTY...

At 726 PM EDT, a strong thunderstorm was located over Milford, or
near Montague, moving northeast at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Port Jervis, Cuddebackville, Otisville, Huguenot, Deerpark and Slate
Hill.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4150 7472 4150 7452 4139 7442 4132 7461
      4136 7469 4137 7469 4138 7471 4139 7471
      4140 7474 4143 7474 4142 7475 4144 7476
      4146 7476 4146 7475 4149 7476
TIME...MOT...LOC 2326Z 236DEG 22KT 4135 7484

MD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Southern Queens

When
July 30, 7:00 PM EST to July 31, 12:00 AM EST
Where
Southern Queens forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

An 18-year-old man died in Rockaway Beach waters when he went for a swim after dark and no lifeguards were on duty. His body was discovered near a jetty, according to police.

First responders rushed to Beach 61st Street on Tuesday night July 30th after receiving 911 calls for two distressed swimmers shortly before 8 p.m. A 14-year-old was pulled from the water and transported to St. John’s Hospital in stable condition.|Rescuers spent hours searching for the 18 yr old swimmer in the water but were unable to locate him. Members of Engine 265 and Ladder 121 participated in the rescue.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Southern Queens2019-07-3018MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848556.